Are there cases of depression that do not respond to meds?

Follow
Share

It’s a vicious circle. The depression makes her want to just sit in her room, the lack of movement causes her to get weak and therefore have falls. It also has taken her appetite resulting in a loss of 14 lbs in 2 months. Bit by bit she is drifting further and further away.

This question has been closed for answers. Ask a New Question.
13

Answers

Show:
As Medical POA, you are allowed to review her last set of labs. If the doctor is only testing TSH and it's above 2.0 - YIKES. This isn't right. TSH should be between 1.0 - 2.0 - but closer to 1.0 depending on what is the Free T3 and Free T4; T4 converts into T3 in the body; T4 should be on the low end and T3 near the middle if your mother's body is doing the conversion correctly. You need to push for tightened monitoring of her thyroid if doctor won't test for Free T3 and Free T4. Endocrinology is the worst type of doctor to seek help with hormone management because you get ten different answers regarding the same issue! When the thyroid is "off" it affects - everything which is why it's so critical to have a good doctor you trust monitoring your mother's thyroid. Another good resource is Hypothyroid Mom. This Ivy League woman trusted her Ivy League doctor when it came to thyroid management. This doc only used TSH because it was her training. This "Mom" suffered a miscarriage as a results of mismanagement of her thyroid. She's on a mission to educate everyone on thyroid disease. Her Facebook page has over one million Likes. What's frightening is thyroid disease is very common in women over 50 but these women don't know why they feel like crap or are going insane or are gaining weight no matter how much they exercise because if these women were not on thyroid medication before, the doctor will just check the routine labs - not including thyroid testing - and send these women to a psychiatrist for depression - which is WRONG - because it's their thyroid. Good luck to you!
Helpful Answer (0)
Report

Careisgiving, thank you. I will google that topic.
Helpful Answer (0)
Report

I have hypothyroidism. I move like a slug, my joints hurt, I have brain fog and I'm very depressed when my dosage isn't correct. Free T4, Free T3 and TSH are the only three tests that should be used to check for thyroid levels. Unfortunately, many doctors rely on just TSH (because of their training) for dose adjustment - and this is wrong because relying on just TSH is too broad. Google Stop The Thyroid Madness to learn more about thyroid disease.
Helpful Answer (2)
Report

I don't know how to get them all on the same page, but that seems to be a very important thing to do.
Helpful Answer (0)
Report

Treeartist, Mom has seen a geriatric psychiatrist, 2 infact. The one changed up her meds too fast, adding dif meds to the mix before knowing how they were affecting her. The result was she cut her wrists with a box cutter! The other doc really didn’t make any drastic changes to her meds. Mom is in Assisted Living for 15 months now. Her mobility is bad so doesn’t leave the facility much. Her doctoring is done there. I called after her last appt and talked to the dr. He wasn’t aware of the suicide attempt, her history of depression! The dr that comes to the AL is from the office of her primary so def had access to her records. Just didn’t have or take time to read thru her file. I feel there is a huge need for geriatric docs. It is def a field of its own where they need to have the time to get familiar with the patients history.
Helpful Answer (2)
Report

Has she been seen by a geriatric psychiatrist? Whatever she is on is not working. I have seen amazing recoveries brought about by the right medicine in both my parents. Around ten years ago, my mother was in a nursing facility for rehab after a horrendous UTI almost killed her. She was in the hospital for so long that she needed rehab to get walking again. In rehab, her mental state went down because her meds weren’t being given to her properly (she is bipolar). She was depressed, almost catatonic and wasn’t eating either. We took her out of this facility and took her to the geratric ward at the hospital. Within a week, she started to regain her ability to speak and feed herself. By the time she left, she was walking again, laughing, and carrying on animated conversations. It was like the king of Rohan in Lord of the Rings who was put under an evil spell and had become a drooling, shadow of his former self until Gandalf broke the spell and he was returned to his former strength. There was another lady in the psych ward who was in a wheel chair with some padded arm in front to keep her from falling out. It was pitiful, she was muttering to herself and repetitively picking at the padded arm. A couple of weeks later when my mother was being released I saw this same woman walking and talking to her daughters. I could not believe it was the same woman!
I tell you these stories because I have witnessed the harm when a patient has the wrong psych meds or they are administered incorrectly, and I have also witnessed amazing changes in a patient’s mental health when they get the right medicine.
Helpful Answer (4)
Report

Both hypothyroidism and pernicious anemia can cause depression. Who is prescribing for her her depression? Are they aware of the other medical conditions? it sound silly, but with the 5 min in and out we often get, these things can be over looked. Also you can check with the pharmacist about drug interactions. It must feel horrible to have your mother just not there for you.
Helpful Answer (1)
Report

Meallen, depression isn’t new for Mom. She’s always had it as far back as I can recall. Never this severe.
Helpful Answer (0)
Report

Countrymouse, she has high BP, hypothyroidism, pernicious anemia. Nothing else major. I miss my Mom. I kept thinking that her meds would get adjusted and she would come back. I’m so sad, I feel like she has died, but is still here.
Helpful Answer (0)
Report

And what else is going on?
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions